Aa
A
A
A
Close
Bipolar Disorder Community
5.02k Members
Avatar universal

Dissociation from meds or me??

I have been on a range of doses of seroquel for about 3 months after being diagnosed with bipolar 1 with psychosis and terrible insomnia. Before that I tried risperdone, haldol, and lithium and had horrible side effects from each. Currently I am at 150mg seroquel and 2mg Abilify (started about 2-3 weeks ago) and I just stopped dalmane 15mg yesterday.. So I had an experience while I was on 200mg seroquel around 3 months ago that I started to feel detached from my self, confused and disoriented. This happened and I my anxiety took over. I wasn't able to sleep more than an hour or two and I was wandering around the neighborhood.. just feeling crazy. I'd have excrusciating migraines as well. I was prescribed dalmane to help me sleep and to ease my anxiety. It has been about 8 weeks on the drug and it helped tremendously but I am getting off because benzos are no good long term. But a constant has remained -- I still feel dissociated. My anxiety about feeling this detachment or dissociation has eased as I feel I have become rather accustomed to it. Yet It is still a very scary feeling and not one that I can hold down a job and do most regular everyday tasks while feeling.

I'm just wondering if anyone else has experienced dissociation while on seroquel or any other antipsychotics and if stopping helped at all? It's also in the back of my mind that what if these detachment/dissociative/confused feelings are just my illness manifested. Any response would be much appreciated as I feel I am in a hole taking a medicine that helps me sleep but creates this terrible reality for me.
*side note I am highly med sensitive
2 Responses
973741 tn?1342342773
I am so sorry to hear you are having this difficulty.  My best advice (which isn't much) is that you speak to your psychiatrist about this.  Do you also see a psychologist?  Sounds like too that you have been adjusting meds and trying to get to a stable spot.  But that lack of sleep in itself can make us feel crazy as you say.  While benzos are not good long term, I worry about you not having that to help through this.  Stay close to your doc and hopefully you can find the right balance of everything to begin feeling better. By the way, did the disassociation start three months ago?  
1 Comments
Thank you for your response and yes it did. I dropped Haldol and Lithium due to horrid side effects March 16 and upped my seroquel to 200-300, was lightheaded/dizzy for 2 weeks than all of a sudden I had vertigo for like 4 days.. feeling like my head was tilting; that continued for a few days and then all that went away and I just felt detached from my self and surroundings and felt these extreme sensations in my head. Naturally I began to panic and had a full blown panic attack for 3-4 days, seroquel was no longer putting me to sleep and I felt crazy. Was prescribed dalmane for anxiety and sleep and that calmed me down, put the dissociation has continued. Ive been on seroquel before but on low doses and never consistently. And my psych has no idea what to do. He loves seroquel and doesnt believe in side effects. He thinks everything I tell him is anxiety induced..
Avatar universal
Did you say you quit dalmane abruptly without tapering off?  You don't need more problems -- and have you done this before with other meds?  These meds have to be tapered off of slowly or you can suffer significant withdrawals.  For some people they can last a long time and create problems you didn't have before.  Using bentos for sleep can be a long-term problem, as you say, because they tend to stop working if you don't up the dose, they are addictive, and they can interfere with REM sleep and create rebound insomnia.  Not being able to sleep is horrible, but stopping a med was the only way it ever happened to me.  You want to be careful out there.  But if you're truly bipolar, there is no known cure and the only control is medication.  So finding one that treats bipolar and works for you and is tolerable to you is your main problem.  As for seroquel, it's a sedating drug unintentionally as a side effect and was marketed for sleep illegally by the manufacturer.  Taking drugs for their side effects is legal for doctors to do but you have to wonder about it because the drug is also doing what it's supposed to do and you might not need that effect on your brain.  You need to really put your head together with a psychiatrist you trust who will work on the bipolar and I'm hoping that if you successfully get that under control, the rest of your problems will ease up.  
1 Comments
Thank you for your response. Yes in the past I have abruptly stopped medicines such as risperdone and haldol due to horrendous side effects. After the haldol I feel like my brain has never been the same.. and 2 weeks later I dissociated and haven't come back.. Anxiety makes it worse as well.. but stopping dalmane was the worst decision I've made in a long while. There's only 45, 30, and 15 capsules (can't cut them) and I'm on 15 so my doc thought it'd be ok.. 4 days off and I was throwing up, extreme feelings in my head to were and can't even lay down, extreme anxiety, eyes burning and more. It is too much to deal with while figuring out this dissociation so I'm back to taking it. Symptoms are slowly easing up but I have been bedridden.. BENZO WITHDRAWAL IS THE WORST. And the worst part is I now feel like a slave to the drug..
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.